Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2009, 3:30 PM CDT for Woodbury County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 3:30 PM CDT (20:30 UTC)
- Expired
- May 6, 2009, 3:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 062030
SVRFSD
IAC193-062045-
/O.NEW.KFSD.SV.W.0028.090506T2030Z-090506T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED MAY 6 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 345 PM CDT
* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES NORTHWEST OF SMITHLAND...OR 26 MILES WEST
OF IDA GROVE...AND WAS MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITHLAND AROUND 340 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4230 9613 4239 9592 4221 9576 4220 9577
4220 9607
TIME...MOT...LOC 2030Z 330DEG 17KT 4227 9597
$$
BT2 follow-up statements
000
WWUS53 KFSD 062037
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT WED MAY 6 2009
IAC193-062045-
/O.CON.KFSD.SV.W.0028.000000T0000Z-090506T2045Z/
WOODBURY IA-
337 PM CDT WED MAY 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN WOODBURY COUNTY...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SMITHLAND...OR 23 MILES WEST OF IDA
GROVE...MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4230 9613 4239 9592 4221 9576 4220 9577
4220 9607
TIME...MOT...LOC 2037Z 318DEG 23KT 4223 9590
$$
BT000
WWUS53 KFSD 062041
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT WED MAY 6 2009
IAC193-062051-
/O.EXP.KFSD.SV.W.0028.000000T0000Z-090506T2045Z/
WOODBURY IA-
341 PM CDT WED MAY 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOODBURY COUNTY
EXPIRES AT 345 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4230 9613 4239 9592 4221 9576 4220 9577
4220 9607
TIME...MOT...LOC 2041Z 318DEG 23KT 4221 9588
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 0 minutes earlier.
Area forecast discussion, May 6, 3:30 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT WED MAY 6 2009 .DISCUSSION... ATTM...NEW CONVECTION HAS FIRED NEAR THE LLV BOUNDARY WHICH CONTS TO MOV EWD THRU THE FSD FA. TIMING THE SPEED OF THE FRONT...THE LAST BITS OF CONVECTION SHOULD BE ON OUR ERN DOORSTEP BY 23Z-00Z EARLY THIS EVENING. AFTER WHICH...THERE SHOULD BE A BRIEF BREAK. BUT THEN ANOTHER MID LVL DISTURBANCE WL MOV OUT OF THE CENTRAL RCKYS AND INTO THE MIDDLE WRN PLAINS BY 00Z. THE CRUX OF THIS DISTURBANCE WL THEN MOV ALONG THE NEB/SD BORDER LATER TONIGHT AND BE SITUATED NR THE MO RIVER OF NEB/IA BY 12Z THUR. THE GFS IS A FAIR AMOUNT FURTHER N WITH THIS FEATURE THEN THE NAM...BUT THE NAM HAS BEEN VERY CONSISTENT WITH IT. THEREFORE TRENDED CLOSER TO THE NAM PLACEMENT...WITH BOTH MODELS TIMING PLACEMENT VERY CLOSE. SO CONTINUED OUR HIGHEST POPS WHICH ARE BORDERLINE LIKELY THRU THE SRN HALF OF OUR FA...RAPIDLY DECREASING THEM N OF I 90. IF ONE WERE TO BELIEVE THE GFS...WE WOULD NEED AT LEAST SLGT CHC POPS ALL THE WAY FM HURON...TO BROOKINGS TO MARSHALL MN. BUT AGAIN...NOT FOLLOWING THAT SOLUTION RIGHT NOW. TWO THINGS THAT ARE MOST IMPRESSIVE ABOUT THIS WAVE TONIGHT BESIDES ITS STRONG ASCENT IS VERY STRONG H85-H7 FRONTOGENESIS IN THE SRN HALF OF OUR FA. IN FACT...THE LOWER LEVEL FRONTOGENESIS HANGS ALONG OUR ENTIRE BORDER WITH NEB RIGHT THROUGH AFT SUNRISE THUR...THUS THE LOW POPS HANGING BACK CLEAR TOWARD GREGORY FM 12Z-15Z THUR. THE OTHER THING IS THE ADVACING JET STREAK PLACES THIS ENTIRE AREA IN A PRETTY DECENT LEFT EXIT REGION. WARMED UP OUR MIN TEMPS ABOUT A CATEGORY MOST LOCATIONS DUE TO INCREASING CLOUD COVER LATE TONIGHT. /MJF THIS SYS COMING IN LATER TNGT WILL CONT TO MOVE EWD THU WITH MOST PCPN OVER SRN FCST AREA AND MOST EXITING BY 18Z/1PM CDT. THIS SHUD ALLOW ENUF DCRG CLDS TO GET ENUF SUN TO WARM TEMPS TO CLOSE TO GUIDANCE HIGHS...LOOK FOR A SLOW START BUT STG WARMING AS SUNSHINE APPEARS. AT THIS TIME NO SIGNIFICANT LOW CLOUD DECK EXPECTED THAT WILL OUTLAST PCPN BY MORE THAN A VERY SHORT TIME. ANOTHER SYS WILL COME ACRS WITH CDFNT THU NGT INTO FRI. THIS SYS WILL HAVE MUCH BETTER UPPER SUPPORT...AND EVEN THO BEST MOISTURE WILL PRBLY STAY TO THE S...WDSPRD LGT TO MDT PCPN SEEMS PSBL. GUIDNCE AND MODELS DONT SEEM TO GIVE MORE THAN MEDIOCRE CREDIT TO THE UPPER SUPPORT. WILL KEEP POPS TEMPERED AT NO HIR THAN 50 PCT FOR NOW AND KEEP QPF BLO A HALF INCH EVERYWHERE.. HWVR OFTEN SUCH A STG UPPER SYS RESULTS IN GREATER THAN PROGGED RIDGING AND WARMMING AHD OF IT WHICH WUD BRING THERMAL SUPPORT CLOSER TO CWA. AS FAR AS TEMPS...WITH FNT COMING THRU AND PCPN POTENTIAL...HI TEMPS CUD BE PRETTY COOL. WILL ONLY COOL FRI HIGHS MODESTLY FOR NOW FROM PREV FCST BUT IF IT APPEARS THIS TIME TOMORROW THAT FRI PCPN WILL BE WDSPRD...5 TO 10 DEGS COOLR WITH HIGHS IN THE 50S TO LWR 60S WUD BE MORE APPROPRIATE. SAT CONTS TO APPEAR DRY AND A BIT COOL AS IT HAS CONSISTENTLY FOR PAST SVRL DAYS. EXTENDED PD OF SUN THRU WED SHUD GIVE WAY TO MORE PCPN CHANCES AS WRLY FLOW ALF INCREASES AGN OVER NRN CONUS. TIMING IS TRICKY SO WILL GO WITH GUIDNCE GRADUAL INCREASE IN POPS THIS TIME PD. MEANWHILE...A LTL WARMNG FROM FRI/SAT SHUD MAKE FOR PRETTY SEASONABLE TEMPS THIS EXTENDED PD...AS MENTND YSTDY NO FREEZES AND NO 80S. && .AVIATION... ANOTHER ROUND OF SCATTERED CONVECTION HAS DEVELOPED NEAR THE FRONTAL BOUNDARY IN SW MN AND NW IA. IN THESE STORMS...TEMPORARY MVFR CIGS AND IFR VIS WL BE FOUND IN THESE AREAS...WHICH SHOULD EXIT OUR FA BY 00Z THIS EVENING. ANOTHER DISTURBANCE WL MOVE ACROSS MAINLY THE SRN HALF OF OUR FA AFT EVENING TONIGHT AND EARLY THURSDAY. THIS DISTURBANCE WL PRODUCE SCATTERED THUNDERTORMS ALONG AND SOUTH OF I 90...PRIMARILY FM 06Z TONIGHT THROUGH 15Z THURSDAY. WITH THE RISK OF THIS CONVECTION...AGAIN SHORT TERM MVFR CIGS AND IFR VIS WL BE FOUND IN ANY STORMS LATE TONIGHT. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/WILLIAMS
Hazardous weather outlook, May 6, 12:08 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1208 PM CDT WED MAY 06 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1208 PM CDT WED MAY 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN EXITING MID LEVEL DISTURBANCE AND SURFACE COLD FRONT MAY RE DEVELOP SPOTTY THUNDERSTORMS LATE THIS AFTERNOON EAST OF A SIOUX CITY TO MARSHALL MINNESOTA LINE. THEN LATE TONIGHT...ANOTHER MID LEVEL DISTURBANCE WILL AFFECT THE MISSOURI RIVER VALLEY ALONG THE NEBRASKA AND SOUTH DAKOTA BORDER...AND ADJACENT POINTS JUST NORTHWARD. SCATTERED THUNDERSTORMS WILL OCCUR WITH THIS LATE NIGHT DISTURBANCE. WITH ANY OF THIS STORM ACTIVITY...EITHER LATE THIS AFTERNOON OR TONIGHT...THE AIR IS COOL ENOUGH ALOFT THAT A ROGUE STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. BUT THE VAST MAJORITY OF THE ACTIVITY SHOULD PRODUCE ONLY SMALL HAIL. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY. THE RIVER WAS NEAR CREST AT ALL LOCATIONS FROM HURON SOUTHWARD...AND IN FACT WAS SLIGHTLY FALLING FROM HURON TO FORESTBURG. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF INTERSTATE 90 THURSDAY MORNING...AND OVER THE AREA ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 6, 11:47 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 3 E SPIRIT LAKE 43.42N 95.05W
05/06/2009 M2.40 INCH DICKINSON IA TRAINED SPOTTER
&&
MFUHSLocal storm report, May 6, 11:57 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HAIL 2 SW WORTHINGTON 43.61N 95.62W
05/06/2009 E1.00 INCH NOBLES MN TRAINED SPOTTER
HAIL PILED UP ENOUGH TO COVER THE GROUND. MOST OF THE
STONES ARE ONLY DIME SIZED, BUT SOME ARE THE SIZE OF
QUARTERS.
&&
TRMLocal storm report, May 6, 2:35 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 6 ESE HINTON 42.58N 96.19W
05/06/2009 E1.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
MGLocal storm report, May 6, 2:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 4 WNW SIOUX CENTER 43.10N 96.24W
05/06/2009 E0.75 INCH SIOUX IA TRAINED SPOTTER
DIME SIZED HAIL JUST BEGINNING TO FALL AT THIS TIME.
&&
TRMLocal storm report, May 6, 3:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 5 E BRONSON 42.41N 96.11W
05/06/2009 E1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
MGLocal storm report, May 6, 3:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 7 E BRONSON 42.41N 96.07W
05/06/2009 E1.25 INCH WOODBURY IA PUBLIC
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:34 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 26 min |
| May 6, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 41 min |
| May 6, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 23 min |
| May 6, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Osceola | 45 min |
| May 6, 5:23 PM CDT | Tornado Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 52 min |
| May 6, 5:54 PM CDT | Tornado Warning | FSD | Clay, O'Brien | 35 min |
| May 6, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.